Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Jul 29, 2021, 5:35 PM MST. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 5:35 PM MST (00:35 UTC)
- Expired
- Jul 29, 2021, 6:00 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
The radar
The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 3197 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053 WWUS85 KFGZ 300035 SPSFGZ Special Weather Statement National Weather Service Flagstaff AZ 535 PM MST Thu Jul 29 2021 AZZ037-300100- Yavapai County Valleys and Basins- 535 PM MST Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY NEAR CONGRESS IN YAVAPAI COUNTY UNTIL 600 PM MST... At 534 PM MST, Doppler radar was tracking a strong thunderstorm near Congress, or 9 miles north of Wickenburg. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Congress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3420 11270 3402 11269 3402 11290 3418 11291 TIME...MOT...LOC 0034Z 079DEG 2KT 3410 11280 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:22 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 29, 3:22 PM MST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 322 PM MST Thu Jul 29 2021 .SYNOPSIS...Abundant monsoonal moisture will persist over northern Arizona through the weekend. The greatest thunderstorm coverage is expected through Friday, with storms capable of producing high rain rates and flash flooding. Thunderstorm coverage decreases Saturday and Sunday with even less activity to begin next week. && .DISCUSSION... *Issued a Flash Flood Watch for portions of Coconino County from early Friday afternoon through late Friday evening. Widespread shower and thunderstorm activity is taking place this afternoon with greatest coverage across Navajo and Apache counties as well as Yavapai County. Expect coverage to spread across much of northern Arizona within the next hour or so. Activity is forecast to decrease later this evening, however overnight showers and isolated thunderstorm chances are possible across Yavapai and western Coconino counties. As the high pressure ridge amplifies over the western half of the country, monsoonal moisture advection increases and extends north and westward into portions of Nevada, Utah, Colorado, and eastern California. With PWAT values remaining in the 1.0-1.2 inch range across Arizona, sufficient forcing, and short range model guidance suggesting widespread thunderstorm coverage... we went ahead and issued a Flash Flood Watch for portions of Coconino County for Friday afternoon/evening. Widespread flash flooding is likely in this area during this time with 1-2 inch per hour rainfall rates expected. With most activity anticipated west of I-17 and Hwy 89 on Friday, Yavapai County could also see some high rainfall rates from storms. However, we have decided to leave this area out of the Watch at this time due to a few reasons. Hi-res guidance continues to suggest that Coconino County will see the most coverage on Friday with the highest potential for widespread flash flooding. We are also less confident in Yavapai seeing widespread flooding because of the anticipated nocturnal activity likely to take place in the area tonight. This scenario could result in leftover debris cloud cover overnight into Friday morning which could limit the overall convection during the day. Flash flooding is possible, but not looking widespread at this time. Thunderstorm coverage looks to begin a downward trend from Saturday onward as the high pressure ridge transitions directly overhead northern Arizona. Less forcing and monsoonal moisture are likely in this pattern with warming temperatures forecast. && .AVIATION...For the 00Z package...Mainly VFR conditions expected. Thunderstorm activity continues with brief periods of MVFR conditions and gusty and erratic winds in and around thunderstorms. Scattered shower and thunderstorm coverage is then expected to decrease after 06Z Friday. Another round of widespread thunderstorms is anticipated for Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread thunderstorm coverage is expected to continue for the remainder of today with another round on Friday with flash flooding and lightning being the primary hazards. Rainfall rates of 1 to 2 inches per hour is possible. Lesser coverage anticipated for Saturday. Light winds are forecast outside of thunderstorm activity. Sunday through Tuesday...Isolated to scattered storms are forecast for Sunday with even lesser activity for Monday and Tuesday. Temperatures are likely to begin a warming trend during this time. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from Friday afternoon through Friday evening FOR AZZ004>007-012-015. && PUBLIC...LaGuardia AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 29, 12:42 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 1 WSW PARKS 35.26N 111.96W
07/29/2021 E0.75 INCH COCONINO AZ TRAINED SPOTTER
&&
TMLocal storm report, Jul 29, 3:30 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM FLASH FLOOD 1 WNW CORNFIELDS 35.66N 109.70W
07/29/2021 APACHE AZ PUBLIC
SOCIAL MEDIA REPORT OF FLOODING OVER ROUTE
15 AT MILE POST 86.
&&
TMLocal storm report, Jul 29, 3:51 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM FLASH FLOOD 2 WSW CORNFIELDS 35.65N 109.72W
07/29/2021 APACHE AZ PUBLIC
CORNFIELDS CHAPTER REPORTED FIVE AREAS ALONG
ROUTE 15 FROM BURNSIDE TO GREASEWOOD AZ THAT
ARE FLASH FLOODING WITH MORE THAN ONE TO TWO
FEET OF WATER. HEAVY DEBRIS AND THICK MUD
WASHED ACROSS THE ROAD.
&&
DBLocal storm report, Jul 29, 4:35 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
435 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD 14 S CIBECUE 33.83N 110.46W
07/29/2021 GILA AZ DEPT OF HIGHWAYS
ROAD CLOSURE DUE TO FLOODING.
&&Special weather statement, Jul 29, 5:05 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
505 PM MST Thu Jul 29 2021
AZZ007-012-015-016-038-300045-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Coconino Plateau-Oak Creek and Sycamore Canyons-Eastern Mogollon
Rim-
505 PM MST Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA IN COCONINO
COUNTY UNTIL 545 PM MST/645 PM MDT/...
At 503 PM MST/603 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles west of Gray
Mountain to 7 miles southeast of Mormon Lake. Movement was southwest
at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Flagstaff, Sunset Crater Volcano National Monument, Timberline,
Kachina Village, Valle, Winona, Mormon Lake, Doney Park, Fort
Valley, Bellemont, Munds Park, Walnut Canyon National Monument,
Mountainaire, and Wupatki Trails.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3565 11218 3577 11162 3495 11131 3493 11168
3506 11182 3502 11185 3510 11192
TIME...MOT...LOC 0003Z 065DEG 22KT 3568 11168 3486 11136Special weather statement, Jul 29, 5:35 PM MST, 0 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 535 PM MST Thu Jul 29 2021 AZZ037-300100- Yavapai County Valleys and Basins- 535 PM MST Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY NEAR CONGRESS IN YAVAPAI COUNTY UNTIL 600 PM MST... At 534 PM MST, Doppler radar was tracking a strong thunderstorm near Congress, or 9 miles north of Wickenburg. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Congress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3420 11270 3402 11269 3402 11290 3418 11291 TIME...MOT...LOC 0034Z 079DEG 2KT 3410 11280
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:05 PM MST | Special Weather Statement | FGZ | Coconino | 40 min |
| Jul 29, 5:38 PM MST | Flash Flood Warning | FGZ | Yavapai | 112 min |
| Jul 29, 6:45 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 6:56 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 29, 8:12 PM MST | Flash Flood Warning | FGZ | Gila | 5 hr |
| Jul 30, 5:58 AM MST | Areal Flood Warning | FGZ | Coconino | 5 hr |
| Jul 30, 11:34 AM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 30, 12:44 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jul 30, 1:15 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 30, 1:47 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 30, 2:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 30, 2:18 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Jul 30, 4:09 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.